Minnesota, 2022

Excessive Heat in Minnesota, August 2, 2022

August 2, 2022 · NWS MPX · 32 events in 32 counties and zones

This heat event was more pronounced than the previous one in June. Dew points pooled ahead of a frontal boundary Tuesday afternoon, August 2nd.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

This heat event was more pronounced than the previous one in June. Dew points pooled ahead of a frontal boundary Tuesday afternoon, August 2nd. These dew points that rose into the 70s combined with actual temperatures in the mid to upper 90s to support heat indices in the 100 to 115 degree range for several hours during the afternoon and evening of Tuesday, August 2nd. At one point Tuesday afternoon, heat indices rose to 115 degrees at Hutchinson, 114 degrees at Granite Falls, and 112 degrees at both Redwood Falls and New Ulm. Just west of the Twin Cities, heat indices were highest near Buffalo which rose to 111 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:52 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 5:52 AM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 AM CDT Tue Aug 2 2022

.UPDATE...
Issued at 649 AM CDT Tue Aug 2 2022

Updated to include 12z aviation discussion below.

&&

.DISCUSSION...(Today through Monday)
Issued at 407 AM CDT Tue Aug 2 2022

KEY MESSAGES:

- Dangerous heat indices expected today across much of central and
  southern MN with afternoon heat index values expected to top out
  around 105 degrees.

- Scattered thunderstorms expected tonight, some of which may be
  severe.

- Next chance for thunderstorms comes Saturday into Saturday night.

Today through Wednesday...Two main issues are at play over the next
36 hours: dangerous heat and humidity levels this afternoon then
severe potential tonight.

The combination of high pressure sitting over the Great Lakes,
resulting in return southerly flow on its western periphery, plus an
approaching warm front associated with a surface low over
southwestern Canada will promote strong warm air and moisture
advection into the Upper Midwest today. H85 temps are expected to
surge to around 25 deg C, potentially nearly 30 deg C, in southern
and western MN. The aforementioned southerly flow plus the deep warm
air able to mix to the surface will promote high temps in the 90s
across all the MN portion of the WFO MPX coverage area, potentially
hitting triple-digits in far western MN. (In contrast, highs in
western WI will range 85-90 degrees.) The issue then becomes the
moisture surge as dewpoints will rise to the upper 60s to lower 70s
by midday today, and continue to push to the low-mid 70s area-wide by
this evening. Thus, there is a large expanse of central-southern MN
which will have the combination of heat/humidity produce heat index
values to around 105 degrees, and for a duration of roughly 4-5
hours. The concern became, what to do with the 7-county TC metro.
Have opted to convert those 7 counties from a Heat Advisory to an
Excessive Heat Warning for the same 1pm-8pm timeframe today. The
metro has a lower threshold for heat headlines despite the same heat
index values being realized across central-southern MN, so that plus
that prolonged duration of heat index values around 105 (possibly as
high as 107) prompted the upgrade to the warning. The rest of the
exiting heat advisory remains unchanged. The heat will be slow to
abate tonight as the cold front from the aforementioned low pressure
center, expected to move into central Ontario province by sunrise
Wednesday, is not expected to move across MN/WI until during the day
Wednesday. Therefore, lows tonight will remain in the 70s area-wide
tonight. However, there will be an appreciable NW to SE gradient in
highs on Wednesday, with low 80s in western MN to near 90 in western
WI. That said, dewpoints will be much lower on Wednesday, dropping to
the mid 50s to lower 60s by late Wednesday afternoon, thus mitigating
any excessive heat concerns.

The next issue becomes precipitation development through Wednesday
morning, particularly the potential for severe weather. Before
getting to that point, have opted to remove mention of showers for
this morning. KMPX radar depicted upper-level precipitation echoes
over the eastern Dakotas moving into western WI early this morning.
No ground truth was evident and model soundings still show a deep dry
layer (over 10 kft). In addition these echoes were within a large
swath of drier air per water vapor imagery and were running into more
stable air shifting east. Given that nearly all CAMs indicated dry
conditions this morning, there is very much reasonable doubt to
having isolated -SHRA this morning so have removed its mention in
collab with neighboring offices. The rest of the daylight hours are
expected to remain dry due to the capping from warm air aloft. Going
into the evening, a weak shortwave disturbance aloft sliding ESE into
the Upper Midwest atop the central CONUS ridge will promote strong
lift in advance of the cold front and within the highly unstable
environment. While the better dynamics are into northern MN, in
closer proximity to better low-to-mid level jetting and closer to the
surface low, sufficient ingredients are in place in central MN into
western WI for at least a conditional threat for a few severe
thunderstorms. The timing will be late evening into the early morning
hours, also helping to limit the threat. The hazards remain large
hail and damaging winds (tornadoes are not expected). While the
severe threat diminishes overnight, some lingering
showers/thunderstorms are possible beyond daybreak Wednesday morning
in far southern and eastern portions of the WFO MPX coverage area.
This activity will shift east during the day with the passage of the
cold front, thus very likely rendering the Wednesday afternoon hours
dry.

Wednesday Night through Monday...No significant changes in the
extended period as the mean upper ridge holds across the central part
of the CONUS with several shortwaves riding eastward along the
international border. Temperatures will still average above normal
but not as hot from previous forecast trends. WPC cluster analysis
trends of the GEM/EC/GFS also suggest holding the mean ridge south of
our region in the extended but also supports a tendency to begin to
amplify the upper ridge across Canada/northern Rockies by the middle
of next week. The was the trend from the previous analysis,
especially considering the longwave trough building over Alaska, and
southward across the eastern Pacific next week. This trough will
enhance the upper ridge across western Canada and allow for a
stronger case of northerly flow developing across the eastern half of
the CONUS. Standard anomalies and percentiles of the GFS/EC also
lead to much above normal heights/temperatures across central Canada
next week.

Friday looks to be the next chance of widespread 90s across
central/southern Minnesota ahead of the next shortwave/cold front
passage on Saturday. Although GFS/EC both suggest a good possibility
of precipitation Saturday along this front, there hasn't been enough
consistency in the models to support anything more than high chance
percentages as per the latest NBM.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 649 AM CDT Tue Aug 2 2022

VFR conditions throughout the day today with a mix of sun and clouds.
Breezy SE winds expected by early afternoon with wind directions
gradually veering to SW though tonight. A few showers/thunderstorms
are possible overnight tonight but confidence is not the greatest at
this point. Have added PROB30 groups but did keep CB/TS out at this
time due to high uncertainty of convection.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 10-15G25 kts.
Sat...VFR. Wind W 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for
     Blue Earth-Brown-Chippewa-Douglas-Faribault-Freeborn-Goodhue-
     Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
     Pope-Redwood-Renville-Rice-Sherburne-Sibley-Stearns-Steele-
     Stevens-Swift-Waseca-Watonwan-Wright-Yellow Medicine.

     Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
     evening for Anoka-Carver-Dakota-Hennepin-Ramsey-Scott-
     Washington.

WI...None.
&&

UPDATE...JPC
DISCUSSION...JPC/JLT
AVIATION...JPC
Hazardous weather outlook, Aug 2, 2:11 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Tue Aug 2 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Dangerous heat and humidity levels are expected this afternoon. Heat
index values will climb to around 105 degrees for much of central
and southern Minnesota, including the Twin Cities metro. An
Excessive Heat Warning is in place for the 7 counties of the Twin
Cities metro, surrounded by a Heat Advisory for much of central
through southern Minnesota.

Isolated to scattered thunderstorms can be expected tonight. A few
storms may be severe. The main hazards are large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 excessive heat. Local standard time, as filed.

Excessive Heat, Carver

When
August 2, 12:00 PM CST to 9:00 PM CST
Where
Carver forecast zone
Reported by
Mesonet
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Dakota

When
August 2, 12:00 PM CST to 9:00 PM CST
Where
Dakota forecast zone
Reported by
Mesonet
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Hennepin

When
August 2, 12:00 PM CST to 9:00 PM CST
Where
Hennepin forecast zone
Reported by
Mesonet
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Ramsey

When
August 2, 12:00 PM CST to 9:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Redwood

When
August 2, 12:00 PM CST to 8:00 PM CST
Where
Redwood forecast zone
Reported by
Mesonet
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 112 degrees during the afternoon and evening hours.

Excessive Heat, Renville

When
August 2, 12:00 PM CST to 8:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 112 degrees during the afternoon and evening hours.

Excessive Heat, Scott

When
August 2, 12:00 PM CST to 9:00 PM CST
Where
Scott forecast zone
Reported by
Mesonet
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Washington

When
August 2, 12:00 PM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees during the afternoon and evening hours.

Excessive Heat, Wright

When
August 2, 12:00 PM CST to 9:00 PM CST
Where
Wright forecast zone
Reported by
Mesonet
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 111 degrees during the afternoon and evening hours.

Excessive Heat, Anoka

When
August 2, 1:00 PM CST to 9:00 PM CST
Where
Anoka forecast zone
Reported by
Mesonet
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, McLeod

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
McLeod forecast zone
Reported by
Mesonet
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 115 degrees during the afternoon and evening hours.

Excessive Heat, Sibley

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Sibley forecast zone
Reported by
Mesonet
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 111 degrees during the afternoon and evening hours.

Excessive Heat, Yellow Medicine

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Mesonet
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 114 degrees during the afternoon and evening hours.

Excessive Heat, Brown

When
August 2, 2:00 PM CST to 7:00 PM CST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 112 degrees during the afternoon and evening hours.

Excessive Heat, Faribault

When
August 2, 2:00 PM CST to 7:00 PM CST
Where
Faribault forecast zone
Reported by
Mesonet
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Lac Qui Parle

When
August 2, 2:00 PM CST to 7:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Martin

When
August 2, 2:00 PM CST to 7:00 PM CST
Where
Martin forecast zone
Reported by
Mesonet
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Meeker

When
August 2, 2:00 PM CST to 7:00 PM CST
Where
Meeker forecast zone
Reported by
Mesonet
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees during the afternoon and evening hours.

Excessive Heat, Nicollet

When
August 2, 2:00 PM CST to 7:00 PM CST
Where
Nicollet forecast zone
Reported by
Mariner
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Watonwan

When
August 2, 2:00 PM CST to 7:00 PM CST
Where
Watonwan forecast zone
Reported by
Mesonet
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees during the afternoon and evening hours.

Excessive Heat, Chippewa

When
August 2, 3:00 PM CST to 7:00 PM CST
Where
Chippewa forecast zone
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees during the afternoon and evening hours.

Excessive Heat, Le Sueur

When
August 2, 3:00 PM CST to 7:00 PM CST
Where
Le Sueur forecast zone
Reported by
Mesonet
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Benton

When
August 2, 4:00 PM CST to 8:00 PM CST
Where
Benton forecast zone
Reported by
Mesonet
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Blue Earth

When
August 2, 4:00 PM CST to 8:00 PM CST
Where
Blue Earth forecast zone
Reported by
Mesonet
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Chisago

When
August 2, 4:00 PM CST to 8:00 PM CST
Where
Chisago forecast zone
Reported by
Mesonet
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Isanti

When
August 2, 4:00 PM CST to 8:00 PM CST
Where
Isanti forecast zone
Reported by
Mesonet
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees during the afternoon and evening hours.

Excessive Heat, Mille Lacs

When
August 2, 4:00 PM CST to 7:00 PM CST
Where
Mille Lacs forecast zone
Reported by
Mesonet
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees, mainly the southern part of the county, during the afternoon and evening hours.

Excessive Heat, Rice

When
August 2, 4:00 PM CST to 7:00 PM CST
Where
Rice forecast zone
Reported by
Mesonet
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees during the afternoon and evening hours.

Excessive Heat, Sherburne

When
August 2, 4:00 PM CST to 7:00 PM CST
Where
Sherburne forecast zone
Reported by
Mesonet
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices between 105 and 110 degrees during the afternoon and evening hours.

Excessive Heat, Stearns

When
August 2, 4:00 PM CST to 7:00 PM CST
Where
Stearns forecast zone
Reported by
Mesonet
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees for the southern part of the county, during the afternoon and evening hours.

Excessive Heat, Kandiyohi

When
August 2, 5:00 PM CST to 7:00 PM CST
Where
Kandiyohi forecast zone
Reported by
Mesonet
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees for a couple of hours during the late afternoon and early evening hours.

Excessive Heat, Swift

When
August 2, 5:00 PM CST to 7:00 PM CST
Where
Swift forecast zone
Reported by
Mesonet
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several temperature gauges measured heat indices around 105 degrees for a couple of hours during the late afternoon and early evening hours.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037971, 1037977, 1037982, 1037994, 1037995, 1037997, 1038000, 1038006, 1038008, 1037965, 1037990, 1038002, 1038009, 1037970, 1037979, 1037986, 1037988, 1037991, 1037993, 1038007, 1037974, 1037987, 1037967, 1037968, 1037976, 1037984, 1037992, 1037998, 1038001, 1038003, 1037985, 1051692.